Pennsylvania, 2003

Flash Flood in Pennsylvania, June 13, 2003

June 13, 2003 · NWS CTP · 1 event in 1 county or zone

A nearly stationary thunderstorm produced extremely heavy rain across southern York county during the evening of June 13. Maximum rainfall estimates from doppler radar indicated 8 to 10 inches fell in the town of Fawn Grove, with 5 to 6 inches in the Sunnyburn area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A nearly stationary thunderstorm produced extremely heavy rain across southern York county during the evening of June 13. Maximum rainfall estimates from doppler radar indicated 8 to 10 inches fell in the town of Fawn Grove, with 5 to 6 inches in the Sunnyburn area. Local fire officials in Fawn Grove reported 6 inches of rain in 1 hour. 1.99 inches of rain was reported in Peach Bottom. County Emergency Management officials reported Neill Run and Muddy Creek Fork were significantly out of their banks. One bridge near the intersection of Gemmil Road and Lakeside drive was completely washed out. Damage to a second bridge on Kilgore Road was also reported, with some of the road surface damaged. Numerous houses sustained some water damage, the most serious near Neill Run where 7 feet of water entered the home. Two cars and one camper were swept away on Quiet Stream Road from rising waters. Two heating oil tanks were also swept away. In addition, a section of Route 851 was washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 13, 1:35 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 13, 1:35 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT FRI JUN 13 2003

QUIET DAY TODAY AS LARGE SCALE FORCING AND LACK OF SUNSHINE HAS
INHIBITED CONVECTIVE DEVELOPMENT. ANALYSIS SHOWS CLOSED 500MB LOW
OVER ILLINOIS WITH A TROUGH EXTENDING EASTWARD TO WEST VIRGINIA
THEN SOUTH INTO THE MOUNTAINS OF NORTH CAROLINA. CONVECTION NOW ONLY
FIRING UP WITH THIS FEATURE. BOTH RUC AND GFS SEEM TO HAVE THIS
FEATURE ANALYZED WELL AND TRACK 500MB SHORTWAVE OVER MASON DIXON
LINE TONIGHT. KEPT POPS HIGHEST TONIGHT OVER SOUTH AND EAST AND
INCLUDED CHANCE THUNDER ACROSS SOUTH.

SFC LOW TRIES TO MOVE EAST INTO OUR REGION ALONG FRONTAL BOUNDARY
TOMORROW BUT MODELS FORCE IT SOUTHWARD UNDER STRONG NORTHWEST FLOW
OVER GREAT LAKES. WENT CHANCE POPS ALL AREAS WITH HIGHEST POPS OVER
SOUTH AGAIN.

STRONG UPPER RIDGE AND SFC HIGH BUILD IN BY SUNDAY MORNING DRYING
THINGS OUT OVER CWA. SFC HIGH PROGGED TO SLIDE SOUTHEAST AND BE OVER
LONG ISLAND BY TUESDAY. DRY FLOW CONTINUES OVER REGION THROUGH
TUESDAY. BY WEDNESDAY...12Z GFS BRINGS WAVE INTO LOWER OHIO VALLEY
AND THREAT OF SHOWERS INTO WESTERN PA. FOR NOW LEAVE WEDNESDAY DRY.
CHANCE POPS FROM WEDNESDAY NIGHT THROUGH DAY 7. 12Z OPERATIONAL GFS
AND GFS ENSEMBLES FROM 00Z AND 12Z SHOW QUITE A BIT OF CONSISTENCY
SO DRY PERIOD FOR SUN-TUE STILL LOOKS BELIEVABLE.

.CTP...NONE

DIRIENZO
Hazardous weather outlook, Jun 13, 8:08 AM EST, 10 hours 52 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
908 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY IN AREAS WHICH SEE SOME SUNNY BREAKS.  AREAS WHICH REMAIN
OVERCAST WILL LIKELY ONLY SEE SCATTERED SHOWER ACTIVITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEVOIR

The radar

The Sterling radar (KLWX), 124 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, York

When
June 13, 7:00 PM EST to 11:00 PM EST
Where
York County, Fawn Grove
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359931.